Alert archive / Washington / Gale Warnings in 2011

Gale Warning 1, NWS Seattle, WA

January 5, 2011

NWS Seattle, WA issued this gale warning at Jan 5, 2011, 9:30 AM PST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 5, 2011, 9:30 AM PST (17:30 UTC)
Expired
Jan 5, 2011, 3:00 PM PST
In force
6 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

288 
WHUS76 KSEW 051730
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
930 AM PST WED JAN 5 2011

PZZ132-060130-
/O.UPG.KSEW.SC.Y.0621.000000T0000Z-110106T1400Z/
/O.NEW.KSEW.GL.W.0001.110105T1730Z-110105T2300Z/
/O.NEW.KSEW.SC.Y.0622.110105T2300Z-110106T1400Z/
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
930 AM PST WED JAN 5 2011

...GALE WARNING IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
6 AM PST THURSDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE WARNING
WHICH IS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON. A SMALL CRAFT
ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL CRAFT ADVISORY IS IN
EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM PST THURSDAY.

* WIND...SOUTHEAST WIND 25 TO 35 KT DECREASING TO 20 TO 30 KT
  LATE THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ110-060130-
/O.CON.KSEW.RB.Y.0001.000000T0000Z-110107T0200Z/
GRAYS HARBOR BAR-
930 AM PST WED JAN 5 2011

...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL
6 PM PST THURSDAY...

A SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL 6 PM
PST THURSDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS
ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR
ENTRANCES.

&&

$$

PZZ130-150-153-156-170-173-176-060130-
/O.CON.KSEW.SC.Y.0621.000000T0000Z-110106T1400Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO
60 NM-
930 AM PST WED JAN 5 2011

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST
THURSDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR UNTIL 6 AM PST
THURSDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ131-133>135-060130-
/O.CON.KSEW.SC.Y.0621.000000T0000Z-110106T1400Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-PUGET SOUND AND HOOD CANAL-
930 AM PST WED JAN 5 2011

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST
THURSDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST THURSDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE
1 follow-up statement
645 
WHUS76 KSEW 052304
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
304 PM PST WED JAN 5 2011

PZZ132-060715-
/O.EXP.KSEW.GL.W.0001.000000T0000Z-110105T2300Z/
/O.EXT.KSEW.SC.Y.0622.000000T0000Z-110107T0200Z/
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
304 PM PST WED JAN 5 2011

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM PST THURSDAY...
...GALE WARNING HAS EXPIRED...

THE GALE WARNING IS NO LONGER IN EFFECT. THE SMALL CRAFT ADVISORY
IS NOW IN EFFECT UNTIL 6 PM PST THURSDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ130-150-153-156-170-173-176-060715-
/O.EXT.KSEW.SC.Y.0621.000000T0000Z-110107T0200Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO
60 NM-
304 PM PST WED JAN 5 2011

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM PST THURSDAY...

THE SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL 6 PM PST
THURSDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ133>135-060715-
/O.EXT.KSEW.SC.Y.0621.000000T0000Z-110107T0200Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-PUGET SOUND AND HOOD CANAL-
304 PM PST WED JAN 5 2011

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM PST THURSDAY...

THE SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL 6 PM PST
THURSDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ110-060715-
/O.CON.KSEW.RB.Y.0001.000000T0000Z-110107T0200Z/
GRAYS HARBOR BAR-
304 PM PST WED JAN 5 2011

...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL
6 PM PST THURSDAY...

A SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL 6 PM
PST THURSDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS
ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR
ENTRANCES.

&&

$$

PZZ131-060715-
/O.CON.KSEW.SC.Y.0621.000000T0000Z-110106T1400Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
304 PM PST WED JAN 5 2011

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST
THURSDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST THURSDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Jan 5, 9:00 AM PST, 30 minutes earlier.

Area forecast discussion, Jan 5, 9:00 AM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
900 AM PST WED JAN 5 2011

.SYNOPSIS...A WARM FRONT WILL BRING PERIODS OF RAIN TO WESTERN
WASHINGTON THROUGH THURSDAY NIGHT. RAIN WILL CONTINUE AS A COLD
FRONT SWEEPS ACROSS THE AREA FRIDAY. A COLD UPPER LEVEL LOW WILL
MOVE OVER THE AREA FRIDAY NIGHT THROUGH THE WEEKEND...BRINGING A
CHANCE OF RAIN OR SNOW SHOWERS.

&&

.SHORT TERM...WARM FRONTAL SYSTEM AND WET THRU THU. UPDATED THE FCST
WITH A WINTER WEATHER ADVISORY FOR THE CASCADES THRU TNGT. THE SNOW
LEVEL WILL RISE TO ARND 5000 FEET...IT COULD BE A TAD HIGHER THAN
THAT ON THE MOST EXPOSED WRN SLOPES AND PERHAPS STAY AROUND 4000
FEET CLOSER TO THE CREST FROM ABOUT STEVENS PASS NORTH TNGT AND THU.
A GOOD CHANCE OF ABOUT A FOOT OF HEAVY WET SNOW THRU TONIGHT. THU
AND FRI WILL BE MILD AND SLOPPY IN THE MOUNTAINS BEFORE THE COLD
FRONT MOVES THRU FRI AFTERNOON. THE SNOW LEVEL WILL PLUNGE LATER
FRI. ALSO...SEE THE HYDRO DISCUSSION. 19

.LONG TERM...THE TRICKY DETAILS OF WHETHER CONVERGENCE ZONE PRECIP
WILL SET UP AND WHETHER THERE WILL EVEN BE ENOUGH PRECIP TO BE A
PROBLEM THIS WEEKEND WITH THE LOW SNOW LEVEL IS HARD TO SAY AT THIS
LEAD TIME. THERE WILL PROBABLY BE SOME SNOW ACCUMULATION IN THE
FOOTHILLS...AND PERHAPS IN CONVERGENCE ZONES. CONFIDENCE IS PRETTY
HIGH THAT THE SCATTERED SHOWERS AND LOW SNOW LEVEL WILL GIVE WAY TO
DRY OFFSHORE FLOW EARLY IN THE WEEK WITH EVEN COOLER TEMPS AND A
COUPLE OF DRY DAYS. THERE IS A CHANCE OF A WEATHER SYSTEM REACHING
THE AREA BY MIDWEEK NEXT WEEK...THE CANADIAN GEM MODEL GIVES THE
MOST DEVELOPMENT OF A SURFACE LOW BREAKING THROUGH THE RIDGE
OFFSHORE...THE 00Z RUN HAD A 984MB LOW INTO LONG BEACH 12Z WED. THE
GFS WAS MUCH LESS INTERESTING. THE 00Z ECMWF WAS WEAKER AND LATER
BUT HAD A GOOD TRACK OF THE LOW LATE WED FOR SNOW. AT THIS LEAD TIME
ABOUT ALL I WILL NEED TO DO IS PUT A CHANCE OF PRECIP BACK IN THE
FORECAST WAY OUT ON DAY 7 THIS AFTERNOON IF THE 12Z MODELS ARE
INTERESTING. 19

&&

.HYDROLOGY...PERIODS OF RAIN THRU THU WITH THE HEAVIEST RAIN IN
ABOUT A 24HR PERIOD FROM THIS AFTERNOON THRU THU...THE NAM IS STILL
WETTER THAN THE GFS AND A FORECAST BETWEEN IS REASONABLE. THE SECOND
24 HOUR RAINFALL TOTAL ENDING FRI AFTERNOON IS NOT VERY
IMPRESSIVE...AND THE WETTER NAM SHIFTS THE HEAVY RAIN UP TO
VANCOUVER ISLAND. THE RIVERS WILL FILL UP AND THE SKOKOMISH RIVER IN
MASON COUNTY FOR WHICH THERE IS A HYDRO OUTLOOK WILL LIKELY BE
PUSHED TO AN ADVISORY. THE WLY FLOW ALF IS NOT THE BEST DIRECTION
FOR PUTTING THE HEAVIEST RAIN IN THE SKOKOMISH BASIN...SLY FLOW ALF
IS BETTER AND FLOODING OF THE SKOKOMISH IS NOT FCST AT THIS TIME.
THE CASCADE RIVERS WILL ALSO FILL UP BUT WILL NOT FLOOD: THE
HEAVIEST PRECIP WILL BE NORTH AND CENTRAL CASCADES...THE SOUTH
CASCADES DO NOT RECEIVE A GREAT DEAL OF PCPN. THE FIRST HALF OF THE
PRECIP WILL MAINLY BE SNOW. THE GFS PRECIP IS NOT ENOUGH TO CAUSE
FLOODING...AND AN ADDITIONAL FACTOR IS THAT I AM NOW NOT EVEN SURE
THAT THE SNOW WILL TURN OVER TO RAIN FOR ELEVATIONS ABOVE 4000 FEET
FROM STEVENS PASS NORTH. SO NOTHING HAS CHANGED...THIS IS STILL
EXPECTED TO BE A WET EVENT BUT NOT PROLONGED ENOUGH AND NOT QUITE
WARM ENOUGH IN THE CASCADES TO BE A PROBLEM. NO FLOODING IS EXPECTED
FOR THE GREEN RIVER OVER THE NEXT 10 DAYS. 19

&&

.AVIATION...A WARM FRONT WILL LIFT NORTH THROUGH W WA TODAY
RESULTING IN WIDESPREAD LIGHT TO MODERATE RAIN ACROSS THE
REGION...OCCASIONALLY DROPPING CIGS/VIS INTO MVFR OR IFR RANGE.
THERE IS LITTLE BREAK IN THE ACTION TONIGHT AS THIS SYSTEM REMAINS
DRAPED OVER THE AREA. MODELS SHOW PLENTY OF LIFT...WARM AIR
ADVECTION TO MAINTAIN LOW CLOUDS AND PRECIP. 33

KSEA...S/SE FLOW TODAY WITH LIGHT TO MOD RAIN AT TIMES. CIGS
POSSIBLY DOWN TO MVFR RANGE. 33

&&

.MARINE...S TO SE FLOW WILL REMAIN IN SMALL CRAFT ADVISORY RANGE
ACROSS ALL MARINE ZONES TODAY. HIGHEST WINDS ARE IN THE EAST STRAIT
AND ADMIRALTY INLET AT 20-30KT. MAY SEE A BRIEF LULL IN THE
WEST/CENTRAL STRAIT BUT WINDS WILL PICK UP FROM THE SW TONIGHT.
SOUTHERLY GRADIENTS ARE STRONG ENOUGH ON THU TO MAINTAIN SMALL CRAFT
ADVISORIES ONCE AGAIN ACROSS MOST WATERS. THE FLOW WILL SWITCH TO
WESTERLY ON FRI AS A COLD FRONT SWEEPS THROUGH WESTERN WA. ONSHORE
FLOW PERSISTS INTO SAT...THEN FLIPS BACK TO OFFSHORE ON SUN. 33

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WINTER WEATHER ADVISORY CASCADES.
PZ...SMALL CRAFT ADVISORY ALL WATERS.

WWW.WEATHER.GOV/SEATTLE

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 8:12 AM PSTWinter Weather AdvisorySEW19 hr
Jan 5, 9:30 AM PSTSmall Craft AdvisorySEW17 hr

Nearby

Gale Warnings in Washington, 2011Every gale warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.